Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS Caribou, ME

July 13, 2016Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 13, 2016, 7:08 PM EDT for Aroostook County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 7:08 PM EDT (23:08 UTC)
Expired
Jul 13, 2016, 7:48 PM EDT
In force
40 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 167 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS51 KCAR 132308
SVRCAR
MEC003-140000-
/O.NEW.KCAR.SV.W.0012.160713T2308Z-160714T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
708 PM EDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 800 PM EDT

* AT 708 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  NORTHWEST OF DICKEY...OR 18 MILES NORTHWEST OF ALLAGASH...MOVING
  EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALLAGASH TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4726 6905 4725 6904 4720 6895 4721 6894
      4718 6890 4712 6945 4721 6948 4727 6942
      4737 6905
TIME...MOT...LOC 2308Z 252DEG 29KT 4720 6940 

HAIL...1.00IN
WIND...60MPH
 
$$

KREDENSOR
2 follow-up statements
116 
WWUS51 KCAR 132329
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
729 PM EDT WED JUL 13 2016

MEC003-140000-
/O.CON.KCAR.SV.W.0012.000000T0000Z-160714T0000Z/
AROOSTOOK ME-
729 PM EDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN AROOSTOOK COUNTY...

AT 729 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
DICKEY...OR 12 MILES NORTHWEST OF ALLAGASH...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALLAGASH TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4714 6922 4729 6928 4736 6905 4726 6905
      4725 6904 4720 6895 4721 6894 4718 6890
TIME...MOT...LOC 2329Z 252DEG 29KT 4725 6916 

HAIL...1.00IN
WIND...60MPH
 
$$

KREDENSOR
413 
WWUS51 KCAR 132348
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
748 PM EDT WED JUL 13 2016

MEC003-132357-
/O.CAN.KCAR.SV.W.0012.000000T0000Z-160714T0000Z/
AROOSTOOK ME-
748 PM EDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AROOSTOOK COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CARIBOU MAINE.

LAT...LON 4714 6922 4729 6928 4736 6905 4726 6905
      4725 6904 4720 6895 4721 6894 4718 6890
TIME...MOT...LOC 2346Z 252DEG 29KT 4730 6895 

$$

KREDENSOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:22 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 13, 6:22 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
622 PM EDT WED JUL 13 2016

.SYNOPSIS...
High pressure will move away to our southeast tonight. A cold
front will approach Thursday into Thursday night and then cross
the area on Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
6:22 PM Update...Scattered showers and thunderstorms are moving
northeast across parts of the North Woods and western Saint John
Valley early this evening. Calls to a weather spotters in the area
indicated some brief heavy downpours and estimated wind gusts of
30 to 35 mph. The main update will be to the PoP and weather grids
to expand the coverage to the east through early this evening
based primarily on the latest radar trends. Otherwise, only minor
tweaks to the forecast elements based on the latest observations.

Previous discussion...
The main concern for the near term is the potential for
strong to possibly severe thunderstorms Thursday afternoon. The
main threats would be gusty winds, heavy rainfall, and lightning.
Note that SPC's Day 2 outlook has our entire forecast area away
from the coast in a Marginal Risk.

A warm front will continue to lift northward across the region this
evening. The influx of warm and moisture-laden air has resulted in
thunderstorm development across southern Quebec this afternoon. This
activity may make it into far western portions of our forecast area
late this afternoon or early evening, with any stronger cells
capable of producing gusty winds and heavy rainfall. Otherwise,
isolated showers and thunderstorms are possible overnight. Fog will
be a threat as well, particularly Downeast and along the coast as
the marine air spreads northward. It'll be a very muggy night with
lows in the mid to upper 60s away from the coast.

We then turn to the thunderstorm threat on Thursday. These are
expected to develop during the afternoon as a pre-frontal trough
slides out of Quebec. The hot temperatures and humidity will result
in plenty of instability; current progs are indicating SB CAPES of
1500+ J/kg. Shear will be there as well, with 0-6km values of 35-40
kt. As such, the greatest threat will be gusty winds. Heavy rainfall
is also possible given PWATs approaching 2 inches. The highest
threat for these strong storms will be after 2 pm and along and
northwest of a Houlton to Dover-Foxcroft line. Highs will be similar
to today, perhaps a degree or cooler owing to more cloud cover.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A SHORTWAVE MOVING OUT AHEAD OF A STRONG COLD FRONT WILL LIKELY
CONTINUE TO PRODUCE SOME THUNDERSTORMS THURSDAY EVENING. ANY STORMS
CAN CONTAIN STRONG GUSTY WINDS AND HEAVY DOWNPOURS, ESPECIALLY
ACROSS THE NORTH. CAPES OVER 1200 J/KG COMBINED WITH SHEAR WILL
SUPPORT STRONG STORMS OVER THE NORTH. THE STORMS SHOULD DIMINISH
LATER THURSDAY EVENING AND MOVE AWAY TO THE EAST AS THE SHORTWAVE
PUSHES THROUGH. THE COLD FRONT WILL PRESS INTO THE AREA ON FRIDAY
BRINGING ANOTHER CHANCE FOR STORMS ALTHOUGH THE INDICES DO NOT
APPEAR AS STRONG FRIDAY AS THEY WILL BE THURSDAY EVENING. BY
SATURDAY THE FRONT WILL REACH COASTAL AREAS AND DRIER AIR WILL BE
PUSHING INTO THE AREA. THERE WILL STILL BE SOME CHANCES FOR SPOTTY
SMALL SCALE CONVECTION DUE TO COOLER AIR MOVING IN ALOFT ON
SATURDAY. OTHERWISE, SATURDAY WILL TURN OUT PARTLY SUNNY AND JUST
A BIT COOLER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE BUILDING OVER THE AREA WILL BRING A MOONLIT NIGHT
SATURDAY NIGHT FOLLOWED BY A MOSTLY SUNNY AND DRY DAY ON SUNDAY.
MONDAY WILL BEGIN MOSTLY SUNNY. MOISTURE WILL INCREASE AHEAD OF
ANOTHER WEAK TROUGH AND SHORTWAVE APPROACHING FROM THE WEST AND SOME
SPOTTY SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE, MOSTLY IN WESTERN
AREAS, LATE IN THE DAY. A WEAK COLD FRONT WILL PUSH ACROSS THE AREA
MONDAY NIGHT AND THEN REACH THE COAST ON TUESDAY. SOME SPOTTY
SHOWERS OR THUNDERSTORMS MAY BE ALONG THE FRONT OVER DOWNEAST AREAS
ON TUESDAY. HIGH PRESSURE SHOULD THEN FOLLOW TO BRING SUNNY, WARM
AND DRY WEATHER FOR WEDNESDAY.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: IFR/LIFR is possible tonight, especially at the
southern terminals, as very moist air allows fog to develop
overnight. Southern sites could see reductions in visibility and
ceiling as early as 02z, but the northern terminals should mainly
stay VFR/MVFR until at least 08z, but briefly lower conditions are
possible in any showers and thunderstorms this evening. erratic
wind gusts to 35 knots are possible in/near any t-storms this
evening. fog should lift 12z-14z Thursday. Then the focus turns
to the potential for strong to severe storms in the northwest 2/3
of the area during the afternoon. These will have the potential to
produce gusty winds, heavy rainfall, and lightning from 18z on,
particularly at KFVE, KCAR, and KPQI.

SHORT TERM: MVFR TO LOCALLY IFR CONDITIONS ARE EXPECTED THURSDAY
NIGHT IN SHOWERS AND SCATTERED THUNDERSTORMS. VFR CONDITIONS ARE
LIKELY FRIDAY WITH THE EXCEPTION OF ANY THUNDERSTORMS. VFR
CONDITIONS ARE THEN LIKELY SATURDAY AND SUNDAY ALTHOUGH A
THUNDERSHOWERS MAY STILL BRIEFLY LOWER CONDITIONS TO MVFR IN SOME
SPOTS ON SATURDAY.

&&

.MARINE...
NEAR TERM: South winds and seas will increase tonight and Thursday as
a cold front approaches from the north. While occasional gusts to
around 25 kt and some seas up to 5 ft are possible, the prevailing
conditions will remain below small craft levels. Therefore no
headlines are anticipated at this time.

SHORT TERM: AN SCA MAY BE NEEDED FOR WINDS GUSTING UP TO 25 KT
THURSDAY EVENING IN SOUTHWESTERLY WINDS. WINDS AND SEAS SHOULD
THEN BE BELOW SCA LATE THURSDAY NIGHT THROUGH THE COMING WEEKEND.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Hastings
Short Term...Bloomer
Long Term...Bloomer
Aviation...CB/Hastings/Bloomer
Marine...CB/Hastings/Bloomer
Hazardous weather outlook, Jul 13, 3:29 AM EDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
329 AM EDT WED JUL 13 2016

MEZ001>006-010-011-015>017-029>032-140730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
329 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

WARM AND INCREASINGLY HUMID WEATHER IS EXPECTED TODAY. THERE IS
THE CHANCE OF AN AFTERNOON THUNDERSTORM...MAINLY ACROSS THE ST
JOHN VALLEY AND NORTH MAINE WOODS. ANY THUNDERSTORMS THAT DEVELOP
MAY CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WARM AND HUMID AIRMASS WILL BE IN PLACE ACROSS THE REGION THURSDAY
AND FRIDAY AHEAD OF AN APPROACHING COLD FRONT. STRONG...TO
POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY NORTH
OF THE KATAHDIN REGION. ANOTHER ROUND OF STRONG...TO POSSIBLY
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY...AS
A COLD FRONT CROSSES THE REGION. THE MAIN THREAT WILL BE THE
POSSIBILITY OF GUSTY WINDS ALONG WITH VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-140730-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
329 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TD

In the hours before

Special weather statement, Jul 13, 5:02 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
502 PM EDT WED JUL 13 2016

MEZ001-132200-
NORTHWEST AROOSTOOK-
502 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...

AT 502 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF DICKEY TO NEAR
CLAYTON LAKE. MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT KENT...EAGLE LAKE...ALLAGASH...DEBOULLIE MOUNTAIN...
CLAYTON LAKE...ALLAGASH TOWNSHIP...DICKEY...WALLAGRASS...
SAINT FRANCIS...SAINT JOHN AND ROUND POND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 US HIGHWAY 1 NEAR FORT KENT.
 STATE HIGHWAY 11 NEAR FORT KENT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

LAT...LON 4658 6913 4658 6978 4725 6922 4726 6905
      4724 6903 4720 6895 4721 6894 4718 6890
      4722 6881 4722 6876 4724 6872 4724 6861
      4729 6858 4728 6854 4729 6852
TIME...MOT...LOC 2102Z 240DEG 22KT 4718 6918 4664 6962

KREDENSOR
Special weather statement, Jul 13, 6:10 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
610 PM EDT WED JUL 13 2016

MEZ001-002-132315-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
610 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...

AT 609 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FORT KENT TO 9 MILES WEST OF BIG
MACHIAS LAKE. MOVEMENT WAS EAST-NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...EAGLE LAKE...
DEBOULLIE MOUNTAIN...PORTAGE...WASHBURN...ASHLAND...WOODLAND...
FRENCHVILLE...PORTAGE LAKE...NEW CANADA...MADAWASKA LAKE...
NASHVILLE PLANTATION...LILLE...FISH RIVER LAKE...CROSS LAKE...
NEW SWEDEN...WALLAGRASS AND GRAND ISLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 US HIGHWAY 1 BETWEEN VAN BUREN AND FORT KENT.
 STATE HIGHWAY 11 BETWEEN PORTAGE AND FORT KENT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

LAT...LON 4736 6823 4733 6816 4729 6812 4720 6796
      4714 6791 4713 6790 4669 6827 4669 6909
      4719 6886 4722 6881 4724 6872 4724 6861
      4729 6858 4728 6854 4730 6851 4728 6843
      4729 6838 4732 6839 4735 6837
TIME...MOT...LOC 2209Z 262DEG 28KT 4726 6848 4674 6897

KREDENSOR

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:02 PM EDTSpecial Weather StatementCARAroostook58 min
Jul 13, 6:10 PM EDTSpecial Weather StatementCARAroostook65 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.